How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4997
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My 14-year-old yorkie is rubbing her ears on the carpet. The

Customer Question

My 14-year-old yorkie is rubbing her ears on the carpet. The last time this happened and I took her to the vet, she prescribed remicin. After about a week I noticed she wasn't responding to my voice and became alarmed when I realized she was completely deaf. I immediately googled all the meds she was taking and learned that remicin can cause deafness in geriatric dogs, a fact the vet never mentioned. Fortunately, after about six weeks, but her hearing did return. You mentioned Baytril as an alternative, but if she has another infection, now I'm fearful of putting anything in her ears.
JA: I'm sorry to hear that. There are all sorts of infestations the dog can pick up. I'll have you talk to the Veterinarian who'll sort out what is wrong and help you decide what to do about it. What is the dog's name?
Customer: Nunu
JA: Is there anything else the Veterinarian should be aware of about Nunu?
Customer: She has pancreatitis and also knee issues
Submitted: 17 days ago.
Category: Dog Veterinary
Expert:  Dr. Bruce replied 17 days ago.

Hi. My name is***** I'm sorry to hear about this current issue with Nunu. I'm also sorry to hear about her reaction to the previous ear medication that was used. The gentamicin in that product can cause an ototoxicity if the ear drum isn't intact and that medication gets to the inner ear. With her rubbing her ears again, there is a very good chance that an ear infection is back. Some can have chronic issues with ear infections due to underlying allergies. I know she had a serious reaction to the previous medications used for that previous ear infection. The best thing to do here is to have her checked over by your vet. They can do a swab of the ear to see if there is an ear infection going on and if it is bacterial or fungal or both in origin. They can also look at the ear drum to see if it is intact. If it is, then topical medications should be safe to use in that ear to treat the situation. If it is compromised, then appropriate oral medications can be used.

Customer: replied 16 days ago.
I talked to the vet about the deafness Remicin had caused and she prescribed Surolan. I asked about Nunu's eardrums where damaged and she replied "not that I csn see." But when I goggled Surolan, it said "Not to be used in animals with perforated ear-drums since polymyxin B is known to be a potential ototoxic agent." So I am still wary about using it. Is there a specific non-ototoxic med that I can ask for?
Customer: replied 16 days ago.
Also, the vet said there was some yeast in one ear but not a lot. So she was going to treat it as if it was an ear infection when she prescribed the Surolan.
Expert:  Dr. Bruce replied 15 days ago.

Dermapet has an acetic acid-boric acid ear cleaner that is not ototoxic. It has been shown to help treat otitis infections due to yeast. One non ototoxic alkalinizing agent that has primary antimicrobial properties is ethylenediaminetetraacetic acid with TrizEDTA.

Related Dog Veterinary Questions